Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
183 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes stomach ailments when suffering from recurrent depressive disorder?

Answered by
Dr.
Dr. Abhishek Kapoor

Psychiatrist

Practicing since :2007

Answered : 2496 Questions

default
Posted on Mon, 7 Jul 2014 in Mental Health
Question: When I was 13-14 years old I used to have frequent colds. My doctor used to prescribe ultragin and septran. My problem was so severe I ended up taking these medicines almost 10 months a year for 2 three years. There was no one to guide me even at that age because my mother was bed ridden (She was diabetic as now I recon from her symtomps) and my father was too busy with his business. Then I was diagnosed for left maxilliary sinusistis which I got operated. Again I continued to be very prone to cold every time I was being prescribed antibiotics. Later I developed psychetrist problems. Until 13 I had above average memory and health. I was referred to psycharist wards. They gave all kinds of medicines. I used to be hyperactive some day very depressed on other days. So much so that by the time I turned 18 I was thinking of suicide also. But I kept my will power strong. Then at 19 I read 2 books stress and stomach and one anxiety depression and your stomach. I headed straight to Gastroentrologist and he prescribed Tablet stelabid. That tablet gave me new lease of life and slowly I picked up health wise and needed no other medicines Except b complex and multivitamins.. By 32 years I had Diabetes and by 38 I had stunt in my heart 99% blockage. In 2009 Again I had severe infection in my gums (Pus formatin) except 6 teeth all other were removed. This treatment ran for almost one year and I was subjected to antibiotics for almost one year. This caused my depression to surface again I almost lost my memory and was not able to do my office work. After this treatment I am not feeling normal even till date depression wise, my memory is also bad now at times it goes very low. I am unable to concentrate on my job and frequently get diverted. Suffer from emotional disturbance as well. Kindly guide. As on date my health is good but am very prone to hyper acidity. I am taking PPZ-d twice a day. I take at least 6 cups of tea a day as my accounts work requires me to relax in between and I use tea for that. have good resistance to cold. My blood sugar usually remains in 150-199 range. I am having pain in my left shoulder doctor said it is frozen shoulder he prescribed tremsol. I took for 2-3 days but then discontinued because of paracetamol in it as it started giving me old symptoms. Second this is not frozen shoulder as it is pain in nerve much like sciatica because on applying pressure it reaches back of my arm the area between shoulder and elbow and mildly below elbow it reaches lower neck also some time. At suggestion of one friend I am taking Neorubion forte and it has alleviated it but not cured though day by day it is diminishing. Still I cannot extend my left arm on my back while bathing. I am taking Glimer 1 mg also once a day. I have discontinued taking stelabid at suggestion of my doctor he substituted it with Stalopam plus. With stlopam I would feel drowsy even by next day evening. Then he changed it to Stalopam 10, I find it also strong. In reply to my questions kindly also advise weather I need to visit gastroentrologis also can he help me in curing bad memory lack of concentration. At times I get fevers and infection requiring unavoidable use of antibiotics which becomes intolerable by my body should I be going to gastro at such occasions also.I am taking revital also but this causes my lever bloating. My doctor had prescribed recovit total but it is not available in market hence I have to stick to revital. Without multivitamins I do not feel normal. My e-mail YYYY@YYYY .
doctor
Answered by Dr. Abhishek Kapoor 30 minutes later
Brief Answer:
You can try paroxetine

Detailed Answer:
HI
Thanks for using healthcare magic. I, Dr Abhishek Kapoor, would help you in this query.

You have multiple somatic complaints since childhood and in between you have also had mood swings. In your case, you would keep possibility of recurrent depressive disorder. In depressive disorder, patient feels low mood, decrease energy, lose of concentration and forgetfulness. You have most of symptoms of depression and in that case, you need antidepressant like escitalopram (stalopam). If you are feeling discomfort with stalopam, you can try another antidepressant like paroxetine. That would help you to control depressive symptoms.

In depression or stress, body's immunity to fight against bacteria decreases and stomach complaints increase. That may be the reason in your case. You can carry on with antacid and antidepressant, that would help you to overcome gastric complaint. Some time, gastric upset also increases with sleep disturbance. If you have sleep complaint, then you can try benzodiazepine on sos basis to maintain your sleep. You can also try some relaxation exercise that would keep you calm and decrease the somatic concern. Better to consult a psychiatrist for somatic complaints. Sometime, due to prolong physical symptoms, patients become too much obsessive about physical complaints. I think, same could be in your case.

For shoulder pain, you should consult a ortho-paedician. Pain could be due to tendinitis or frozen shoulder. In that case, proper diagnosis could be possible after evaluation.

You can carry on with multivitamin and that would help you to overcome the nutrient deficiency.

In case, you need further help, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Abhishek Kapoor 38 minutes later
Thanks doctor for your reply.

My point is in child hood I was subjected to so much antibiotics and that caused depression ( This is my understanding) that could not be cured by medicines prescribed by psychiatrist. Thankfully after reading books I realised it may have something to do with my stomach and after taking stelabid I never needed psychiatrist medicines. I also inform that from 21 to 37 years my life was full of challenges, moneywise family situation wise I used to have depressing moments but just by will I always tried to overcome this as by now I had developed big aversion to psychiatrist medicines. Though now I understand that prolonged use of antibiotics dwindled levels of vitamins and minerals and that compounded with my life situation caused all this . Now my question is Do prolonged use of antibiotics just cause depletion of vitamins and minerals or it does cause some short of damage to intestine that also may be requiring some redressal and help me improve my depressive disorder hence a need to visit gastro. Or do you suggest sticking with present regime of stalopam and multivitamins is sufficient. I honestly admit I have been avoiding stalopam(Not Taking Regularly) because of my aversion to psychetrist medicies as I have a feeling that a gastro can do better job as it helped me earlier. Kindly also advice a good multivitamin that also amply takes care of my b complex requirement (I think I require more of it then that contained in normal multivitamin prescriptions). Regards
doctor
Answered by Dr. Abhishek Kapoor 45 minutes later
Brief Answer:
It could harm intestinal flora

Detailed Answer:
Hi

Stelabid contains trifluoperazine 5 mg and isopropamide 1 mg and in this trifluoperazine is a antipsychotic. At low dose trifluoperazine acts like a anxiolytic drug. Isopropamide is a antispasmodic drug and it helps to decrease bowel movement. You were on this drugs for years to decrease stress induced bowel upset.

In your case, your were also on prolong antibiotic treatment. This could lead to bacterial resistance and decrease in level of useful bacterial flora in intestine. Antibiotics do not lead to shortening of intestine or vitamin/mineral depletion. There are many gastric side effects of these drugs also like nausea, diarrhea etc. In your case, you may have stress induced irritable bowel upset. Taking stalopam (escitalopram) would help you to decrease anxiety or stress. It has some gastric side effects. In that case, you could try another antidepressant like paroxetine or des-venlafaxine. You can take same multivitamin that you are taking or another multivitamin like vibrania-D, Eldervit-Zc etc.

In case, you have more query, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,  

Recent questions on  Isopropamide

doctor1 MD

Dear doctor - wanted to check with you about trifuoperazine and procyclodine combination. Does procyclodine prevent the eps caused by...

doctor1 MD

Where can i get stelabid #2 seems not to be foundanywhere what replaces it

doctor1 MD

HI I'm Mr Gurmeet, I am 30 years old. Lately i am burping throughout the day and also feeling heavy around my heart and left hand, The other day i...